Barbiturate Overdose: Symptoms, Effects, and Risks

What are Barbiturates?

Barbiturates are a group of depressant drugs that can have a wide range of effects on a person’s central nervous system. These drugs are most commonly used as sedatives, according to the Drug Enforcement Administration, but have also seen use as anesthetics and anticonvulsants.

Methods of use include ingesting in pill form and injecting in liquid form, though the former is significantly more common. Barbiturates have a sedating effect on a user, causing mild euphoria, drowsiness, and relaxation. Barbiturates range from Schedule II to Schedule IV under the Controlled Substances Act, depending on the specific drug.

Many barbiturates are prescription drugs and can be obtained legally. As is the case with most substances with similar effects, barbiturates see illegal use and abuse throughout the United States. Barbiturate abuse peaked in the 1970s and has been in significant decline since, but it has not disappeared completely. Barbiturates remain a dangerous class of drug when used improperly. According to theSubstance Abuse and Mental Health Services Administration (SAMHSA), nearly 3 million people in the United States reported using barbiturates for a nonmedical purpose in 2014 alone. It’s clear that barbiturate abuse remains a problem in the US despite its decline in the last four-plus decades.

Overdose

A barbiturate overdose occurs when someone consumes too much of a barbiturate for their system to handle. Overdose is known to happen both accidentally and intentionally. Intentional overdoses are often suicide attempts. Accidental overdose is most common among those with a physical dependence on the drug. People who have obtained the drug illegally rather than through a prescription are more likely to abuse the drug and develop physical dependence.

Barbiturates are addictive, and prolonged use can result in a physical addiction to these drugs. Barbiturates are especially dangerous in regard to accidental overdose because a person often develops a tolerance to the mood-altering effects of a drug much more quickly than they do to the lethal effects, according to the U.S. National Library of Medicine. This means that a person with an increased tolerance will often seek a higher dosage in order to produce the desired mental effects, which puts them at a high risk for overdose.

Women are more likely to overdose on barbiturates than men, as they receive more prescriptions for these drugs. This is because women are generally more likely to seek medical help regarding issues with depression and anxiety.

Polydrug use is commonly associated with barbiturate abuse, and this increases the risk for overdose significantly. Mixing barbiturates with substances like alcohol and heroin is common in cases of overdose due to polydrug use. These substances can increase the potency and potentially lethal effects of barbiturates, making them especially dangerous to consume in conjunction. Alcohol can have similar effects to barbiturates, and combining these two substances can have a compounding effect on some of the more dangerous outcomes of each drug, such as respiratory failure. Heroin and other opioids are very common in polydrug use involving barbiturates, and their potential for overdose when used alone makes mixing these drugs very unsafe.